Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 218, NWS Midland/Odessa, TX

June 23, 2003Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 2003, 3:43 PM CDT for Reeves County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2003, 3:43 PM CDT (20:43 UTC)
Expired
Jun 23, 2003, 4:30 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 156 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 232043
SVRMAF
TXC389-232130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 PM CDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REEVES COUNTY IN SOUTHWEST TEXAS

* UNTIL 430 PM CDT

* AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 14 MILES NORTHWEST OF PECOS...MOVING NORTHEAST 
  AT 20 MPH. ADDITIONAL THUNDERSTORMS MAY ALSO BE BECOME SEVERE ACROSS 
  THE WESTERN PARTS OF OF REEVES COUNTY.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  PECOS...INTERSTATE 20 WEST OF PECOS...AND HIGHWAY 285 NORTH OF PECOS.

DESTRUCTIVE WINDS CAN BE EXPECTED. MOTORISTS ALONG INTERSTATE 20 WEST OF AND 
HIGHWAY 285 NORTH OF PECOS CAN EXPECT DAMAGING WINDS OF 70 MPH. IN ADDITION 
LARGE HAIL CAN ALSO BE EXPECTED. DAMAGING WINDS MAY CAUSE BLOWING DUST TO 
SEVERELY REDUCE VISIBILITIES.

LAT...LON 3113 10408 3180 10407 3172 10372 3161 10349
          3145 10347 3140 10332 3127 10325 3092 10380

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:50 AM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 23, 10:50 AM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1050 AM CDT MON JUN 23 2003

HAVE UPDATED ALL PUBLIC GRIDS AND PRODUCTS. HAVE INCREASED AFTERNOON
HIGHS A TOUCH AND INCREASED PRECIP CHANCES THIS AFTERNOON AND THIS
EVENING.  CONDITIONAL PROBABILITY OF SEVERE GIVEN CONVECTION SOMEWHAT
HIGH...BUT ISOLD NATURE OF CONVECTION PRECLUDED POSITIVE MENTION OF
SAME IN THIS FORECAST UPDATE.
Hazardous weather outlook, Jun 23, 2:42 PM CDT, 1 hour 1 minute before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING. AREAS MOST LIKELY TO EXPERIENCE SEVERE
THUNDERSTORMS INCLUDE THE PLAINS OF SOUTHEAST NEW MEXICO...THE UPPER
TRANS PECOS REGION...THE WESTERN AND CENTRAL PERMIAN BASIN BETWEEN
THE HOURS OF 4 PM CDT (3 PM MDT) AND 9 PM CDT (8 PM MDT). THE
PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS WHICH DEVELOP WILL BE
LOCALLY DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS PARTS OF THE
OUTLOOK AREA TONIGHT.

LINDLEY

In the hours before

Special weather statement, Jun 23, 3:15 PM CDT, 28 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-058>062-067-240200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT MON JUN 23 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE
THUNDERSTORM WATCH 567 UNTIL 900 PM CDT MONDAY EVENING FOR THE
FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...DAWSON...ECTOR...GAINES...LOVING...MARTIN...MIDLAND...WARD
AND WINKLER

IN SOUTHWEST TEXAS...

CULBERSON AND REEVES

IN SOUTHEASTERN NEW MEXICO...

EDDY AND LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...ARTESIA...CARLSBAD...HOBBS...KERMIT...LAMESA...LOVINGTON...
MENTONE...MIDLAND...MONAHANS...ODESSA...PECOS...SEMINOLE...STANTON
AND TATUM

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:51 PM CDTSevere Thunderstorm WarningMAFAndrews39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.